MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4-230SP-20-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matched the product returned.During an initial evaluation we were unable to confirm the report as described.During a visual verification, misalignment of the cups was suspected.The device was sent back to the supplier, as the cup misalignment was not confirmed until the supplier evaluation was received.The forcep opened and closed with minimal force.The product was originally received with seven (7) devices from the same lot for tips detaching.On 04/22/2016 the supplier provided the following information: cook requested that used device number 2 also be evaluated for misaligned cups.This was observed during their evaluation of the device and was not part of the user's complaint.The visible cup wall thickness is greater than the max allowable.The device was opened and closed multiple times to confirm cup misalignment.It is unknown when the cups became misaligned.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the root cause for the misaligned cups could not be determined.It is unknown when or how the cups became misaligned.Inspections and visual standards are in place to detect this type of defect.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position, or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use instruct the user to "maintain gentle handle pressure to keep the cups closed and gently withdraw the forceps from the site." if gentle pressure is not maintained as the forceps are drawn into the endoscope, the rear cup lever arms may not be reduced to a small enough diameter to allow removal from the endoscope.If these lever arms catch on the end of the endoscope, such damage and distortion to the distal end of the forceps is a possible result.The instructions for use direct the user to "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective actions: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During three (3) separate colonoscopy procedures, the physician used a cook captura biopsy forcep with spike.The forcep was introduced into the colonoscope and when the assistant opened the forcep, the distal metal biopsy cup detached from the spring coil and extended on the drive wire.The device was removed with no harm to the patient.Another device was used to complete the procedure.Four (4) used devices from the same lot were returned.It was confirmed on 4/22/16 from the supplier that one of the devices returned had misaligned cups.

Brand Name
CAPTURA BIOPSY FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5661205
Report Number1037905-2016-00139
Device Sequence Number9323
Product Code FCL
UDI-Device Identifier00827002560741
UDI-Public(01)00827002560741(17)181210(10)W3660333
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial
Report Date (Section B) 04/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4-230SP-20-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/05/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1